Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Detroit, MI

July 28, 2002Huron County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 28, 2002, 5:31 AM EDT for Huron County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2002, 5:31 AM EDT (09:31 UTC)
Expired
Jul 28, 2002, 6:15 AM EDT
In force
44 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Huron County, MI

The radar

The Detroit radar (KDTX), 143 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 9.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1426 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1426 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

963 
WUUS53 KDTX 280931
SVRDTX
MIC063-281015-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
531 AM EDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HURON COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 615 AM EDT

* AT 531 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF CASEVILLE...OR 35 MILES
  SOUTH OF WURTSMITH AFB...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINDE AT 545 AM EDT
  BAD AXE AT 545 AM EDT
  PORT HOPE AT 605 AM EDT
  HARBOR BEACH AT 610 AM EDT

THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH. A WIND GUST TO
70 MPH HAS THE POTENTIAL TO PUSH OVER SHALLOW ROOTED TREES...AND
DAMAGE CHIMNEYS AND TV ANTENNAS. DO NOT USE TELEPHONES UNLESS IN AN
EMERGENCY UNTIL THE STORM HAS PASSED.

LAT...LON 4409 8331 4388 8339 4372 8263 4397 8261

SC MANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:53 AM EDT, 38 minutes earlier.

Area forecast discussion, Jul 28, 4:53 AM EDT, 38 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
453 AM EDT SUN JUL 28 2002

CURRENTLY CHASING THE CONVECTION ALONG THE SURGE OF DEEP HIGH
THETA-E AIR OUT OF THE FORECAST AREA.  ADDITIONAL ACTIVITY ACROSS
CENTRAL LOWER CONTINUES ITS TREK NORTHEAST.  WILL CARRY NUMEROUS
WORDING ACROSS THE NORTH TO COVER CURRENT ACTIVITY.  OTHERWISE...
SKIES ARE CLEARING ACROSS THE SOUTH SO WILL HAVE MOSTLY SUNNY
CONDITIONS FOR THE MORNING, BEFORE THE CU FIELD DEVELOPS WITH THE
HEATING OF THE DAY.  SPEAKING OF THE HEAT OF THE DAY, WITH HIGHS
EXPECTED TO BE AROUND 90, IF NOT A COUPLE DEGREES HIGHER, AND
DEWPOINTS IN THE 70-75F RANGE- HEAT INDICES WILL CLIMB TO AROUND
100.  WILL HOLD ON A HEAT ADVISORY FOR NOW, BUT IF THE AREA SEES A
LONGER PERIOD OF SUN THAN CURRENTLY EXPECTED, ADVISORY CRITERIA IS
NOT OUT OF THE QUESTION.

SYNOPTIC-SCALE BOUNDARY IS PROGGED TO HANG AROUND SOUTHERN LOWER
MICHIGAN THROUGH THE DAY AS ANOTHER SURGE OF HIGH THETA-E AIR AT 850
AND 700MB MOVES IN FROM THE SOUTHWEST IN ADVANCE OF A WEAK
SHORTWAVE.  THE SOUTHERN THIRD OF THE LOWER PENINSULA WILL BE UNDER
THE INFLUENCE OF THE DIRECT THERMAL CIRCULATION SUPPORTED BY THE
RIGHT ENTRANCE REGION TO A 300MB SPEED MAX TRAVERSING THE CENTRAL
LAKES REGION THIS AFTERNOON.  THIS IN COMBINATION WITH THE
QUASI-STATIONARY SYNOPTIC-SCALE BOUNDARY AND PRE-EXISTING OUTFLOW
BOUNDARIES FROM THIS MORNING/S CONVECTION SHOULD BE ENOUGH TO AID
ADDITIONAL CONVECTIVE INITIATION WITH THE HEAT OF THE DAY.  ETA
HOURLY SOUNDINGS INDICATE THAT CAPES WILL CLIMB INTO THE 2500 J/KG
RANGE ACROSS THE CWFA WITH THE MOIST LAYER EXTENDING TO 700MB AND
SUBSTANTIAL DRYING ABOVE THAT.  TEMPS AT 700MB SHOULD STAY BELOW
+10C KEEPING THE REGION NORTH OF THE EDGE OF THE CAPPING INVERSION
THAT SETUP ACROSS THE MID-MISSISSIPPI VALLEY YESTERDAY.  THE DRY AIR
ALOFT IN COMBINATION WITH THE INCREASING MOMENTUM IN THE PROFILE
COULD SUPPORT A FEW SEVERE CELLS ONCE AGAIN TODAY, WITH WIND BEING
THE PRIMARY THREAT, AS THE FREEZING LEVEL WILL STILL BE AROUND
15KFT.  THE HODOGRAPH IS REASONABLY STRAIGHT WITH MODEST SHEAR IN
THE LOWEST 2KM, LENDING TO SOME ORGANIZATION BUT MORE OF THE SHORT
LINEAR VARIETY.

WILL ALSO HAVE TO KEEP A WATCHFUL EYE UPSTREAM AS ADDITIONAL
ORGANIZED CONVECTION IS EXPECTED ACROSS IOWA AND MINNESOTA DURING
THE EVENING, WHICH MAY MOVE INTO THE SOUTHERN LAKES REGION
OVERNIGHT.  INSTABILITY ACROSS THE REGION WOULD CERTAIN SUPPORT
CONTINUED NOCTURNAL DEVELOPMENT.  SO, WITH CONTINUE THE CHANCE FOR
SHOWERS AND STORMS TONIGHT.

THE BEST CHANCE WILL STILL COME MONDAY, WHEN THE STRONGER SHORTWAVE
OVER THE ROCKIES ARRIVES, WITH THE ASSOCIATED SURFACE COOL FRONT.
THE SURFACE BOUNDARY SHOULD PROVIDE AMPLE BOUNDARY LAYER CONVERGENCE
AND SHEAR TO SUPPORT ORGANIZED CONVECTION ALONG AND AHEAD OF IT
MONDAY AFTERNOON, MOST LIKELY A SQUALL LINE.  THE THERMODYNAMICS
WILL ALSO BE FAVORABLE FOR STRONG UPDRAFTS, WITH CAPES PROGGED TO
AROUND 2500 J/KG AGAIN. THUS, WILL CONTINUE TO ADVERTISE LIKELY POPS.

NO CHANGES TO THE EXTENDED.

.DTX...NONE.

MANN

In the hours before

Special weather statement, Jul 28, 4:00 AM EDT, 1 hour 31 minutes before
MIZ075-082-083-280900-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 AM EDT SUN JUL 28 2002

...TORNADO WATCH NUMBER 541 HAS BEEN ALLOWED TO EXPIRE...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS HAVE MOVED EAST OF THE WATCH AREA AND HAVE WEAKENED.
THEREFORE THE TORNADO WATCH THAT WAS IN EFFECT FOR
WASHTENAW...LENAWEE...AND MONROE COUNTIES HAS BEEN ALLOWED TO EXPIRE.

CONSIDINE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:42 PM EDTSpecial Marine WarningDTX63 min
Jul 28, 12:27 AM EDTSevere Thunderstorm WarningDTXLenawee63 min
Jul 28, 12:37 AM EDTSevere Thunderstorm WarningDTXWashtenaw38 min
Jul 28, 2:25 AM EDTSpecial Marine WarningDTX65 min
Jul 28, 4:58 AM EDTSpecial Marine WarningDTX47 min
Jul 28, 5:44 AM EDTSpecial Marine WarningDTX61 min
Jul 28, 1:08 PM EDTSevere Thunderstorm WarningDTXLapeer52 min
Jul 28, 1:09 PM EDTSevere Thunderstorm WarningDTXLenawee51 min
Jul 28, 1:20 PM EDTSevere Thunderstorm WarningDTXMacomb40 min
Jul 28, 1:36 PM EDTSpecial Marine WarningDTX69 min
Jul 28, 1:45 PM EDTSevere Thunderstorm WarningDTXSaint Clair45 min
Jul 28, 1:53 PM EDTTornado WarningDTXMacomb, Saint Clair37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.